Wyoming, 2003Winter Storm in Wyoming, December 14 to 15, 2003
December 14 to 15, 2003 · NWS UNR · 1 event in 1 county or zone
A strong cold front and associated upper level storm system combined to bring locally heavy snow to the Bear Lodge Mountains during the early morning. Snowfall across the area was generally 1 to 3 inches, with local amounts up to 6 inches reported near Hulett.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front and associated upper level storm system combined to bring locally heavy snow to the Bear Lodge Mountains during the early morning. Snowfall across the area was generally 1 to 3 inches, with local amounts up to 6 inches reported near Hulett.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 14, 7:20 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Dec 14, 7:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MST SUN DEC 14 2003
.DISCUSSION...CURRENT SURFACE MAP HAS COLD FRONT JUST ENTERING
NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA. AREA OF SNOW ALMOST INTO
NORTHEAST WYOMING. SNOW MAY START OUT AS A BRIEF PERIOD OF
RAIN...BUT COLD AIR IS RUSHING SOUTHWARD. OVERALL...CURRENT FORECAST
IS IN GOOD SHAPE. ONLY AN INCH OR TWO OF SNOWFALL EXPECTED GIVEN THE
RAPID MOVEMENT OF 850-700MB FRONTOGENESIS ACROSS THE AREA. SNOW WILL
LAST A LONGER IN THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS
DUE TO UPSLOPE.
00Z ETA COMING IN...AND CONTINUES THE TREND OF PREVIOUS RUNS. DRY
AIR SPILLS IN RAPIDLY TOMORROW...AND WILL BRING A QUICK END TO THE
SNOW ACROSS THE AREA. MAIN CONCERN FROM THIS EVENT WILL BE THE
STRONG WINDS. 850MB WINDS...900MB GEOSTROPHIC WINDS...MOMENTUM
TRANSFER ALL SUGGEST WIND GUSTS BELOW WARNING CRITERIA.
HOWEVER...WILL BE CLOSE TO WARNING CRITERIA WITH SUSTAINED WINDS
FROM RAPID CITY NORTH TO BUFFALO.
WILL NOT MAKE ANY CHANGES TO THE FORECAST AT THIS TIME. UPDATED WSW
PRODUCT WILL BE ISSUED AROUND 9 PM.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...WINTER STORM WARNING FOR THE NORTHERN BLACK HILLS. WINTER
WEATHER ADVISORY FOR WESTERN AND SOUTH CENTRAL SD.
.WY...WINTER STORM WARNING FOR THE BEAR LODGE MOUNTAINS. WINTER
WEATHER ADVISORY FOR THE REMAINDER OF NORTHEASTERN WYOMING.
&&
Hazardous weather outlook, Dec 14, 6:52 AM MST, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
652 AM MST SUN DEC 14 2003
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151352-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
652 AM MST (752 AM CST) SUN DEC 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
AFTER ANOTHER MILD DAY ACROSS THE AREA...A COLD FRONT WILL CROSS
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TONIGHT. THIS FRONT...
COMBINED WITH AN UPPER LEVEL SYSTEM CROSSING THE NORTHERN PLAINS...
WILL BRING A GOOD CHANCE FOR SNOW ACROSS NORTHEAST WYOMING AND FAR
WESTERN SOUTH DAKOTA...MAINLY AFTER MIDNIGHT. SNOW ACCUMULATIONS OF 1
TO 2 INCHES ARE EXPECTED ACROSS NORTHEAST WYOMING AND FAR WESTERN
SOUTH DAKOTA BY EARLY MONDAY MORNING. LOCALLY HIGHER AMOUNTS ARE
POSSIBLE ACROSS THE NORTHERN BLACK HILLS AND NORTHEAST WYOMING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE FOR SNOW WILL CONTINUE ON MONDAY WITH ADDITIONAL
ACCUMULATIONS OF AN INCH OR LESS EXPECTED. ALSO...STRONG NORTHWEST
WINDS OF 15 TO 30 MPH...WITH GUSTS TO AROUND 40 MPH...WILL RESULT IN
SOME AREAS OF BLOWING SNOW INTO MONDAY EVENING. DRY AND MILDER
WEATHER WILL THEN RETURN FOR THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Winter Storm, Wyoming Black Hills / E Crook / X Ne Weston
- When
- December 14, 11:00 PM MST to December 15, 8:00 AM MST
- Where
- Wyoming Black Hills / E Crook / X Ne Weston forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, December 14, 20031 death · 4 events
- Heavy Snow in New York, December 14 to 15, 2003$510,000 · 17 events
- Heavy Snow in New York, December 14, 2003$190,000 · 13 events
- Heavy Snow in Pennsylvania, December 14 to 15, 2003$80,000 · 4 events
- Winter Storm in New York, December 14 to 15, 2003$60,000 · 4 events
- Winter Storm in New York, December 14 to 15, 200327 events
- Winter Storm in New York, December 14 to 15, 2003$30,000 · 2 events
- Winter Storm in Vermont, December 14 to 15, 2003$30,000 · 1 event
- Heavy Snow in Maine, December 14 to 15, 200317 events
- Winter Storm in Virginia, December 14, 200316 events
- Heavy Snow in Pennsylvania, December 14 to 15, 200316 events
- Heavy Snow in Pennsylvania, December 14, 200312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330919.